Georgia, 2019

Damaging Winds in Georgia, June 24, 2019

June 24, 2019 · NWS FFC · 15 events in 12 counties and zones

A strong short wave lifting northeast out of the lower Mississippi Valley, combined with a very warm and moderately unstable air mass over the region, resulted in widespread thunderstorms across north and central Georgia with numerous reports of damaging thunderstorm wind gusts across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$149,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong short wave lifting northeast out of the lower Mississippi Valley, combined with a very warm and moderately unstable air mass over the region, resulted in widespread thunderstorms across north and central Georgia with numerous reports of damaging thunderstorm wind gusts across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 24, 2:21 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 24, 2:21 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
321 PM EDT Mon Jun 24 2019

.SHORT TERM /Tonight through Tuesday Night/...
Main concern is yet another round of strong/severe convection. As
mentioned earlier, timing a bit delayed from previous events last
weekend due to some extensive high/mid clouds. Even within these
thick high clouds, convection firing in far northern GA as of
this writing and expected to increase along zone of leftover
moisture from earlier MCS in MS/AL currently extending from north
GA to central AL. CAPE currently already at 3500 J/kg with steep
lapse rates over WC GA with 0-6km bulk shear weak but still
around 15-20kts. Damaging wind again main threat in this pattern
with heavy rain also a concern.

The good news is once the storms diminish this evening, we should
have a mostly sunny day Tuesday with only a small chance of
SHRA/TSRA over far western areas in the afternoon.

SNELSON

.LONG TERM /Wednesday through Monday/...
Extended period begins with a weak zonal flow in the mid levels
across the southern portion of the US as we transition out of the
active pattern that has dominated the region since late last week.
Wednesday and Thursday appear to be the lowest pop days of the
extended as come ridging tries to develop and dry air in the mid
levels suppresses storm development.  By Late Thursday into the
weekend, easterly flow returns along with moisture increase which
will coincide with increased afternoon convection back to near
normal levels. The ECMWF is a little more aggressive with cutting off
a weak upper low over the mid MS valley by Friday with only a weak
reflection on the GFS.  Regardless, with no real suppression
mechanism going into the weekend, climo to slightly above climo
afternoon and evening pops will be possible for the remainder of the
extended.

Stellman

&&

.AVIATION...
18Z Update...
VFR conditions but expect sct SHRA/TSRA after 19Z at most
airports. Should dissipate after 00Z. W winds will gust to 22kt
this afternoon with stronger gusts possible in TSRA, decreasing
after 00Z. VFR conditions with no SHRA/TSRA expected Tuesday.

//ATL Confidence...18Z Update...
Medium confidence on TSRA timing.
High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  90  68  91 /  50  10   5  10
Atlanta         71  88  70  89 /  50  10   5  20
Blairsville     64  82  60  84 /  40  10   5  20
Cartersville    68  89  66  89 /  40  10   5  20
Columbus        74  92  72  93 /  40  20  10  20
Gainesville     69  87  67  87 /  50  10   5  10
Macon           72  93  70  94 /  40  10  10  20
Rome            68  89  66  89 /  30  10  10  20
Peachtree City  70  90  68  90 /  50  20   5  20
Vidalia         75  94  72  95 /  20  10   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....30
AVIATION...SNELSON
Hazardous weather outlook, Jun 24, 4:04 AM EST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
504 AM EDT Mon Jun 24 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
504 AM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and thunderstorms are expected again
today. A few strong to severe thunderstorms will be possible with
the primary hazards being damaging wind gusts, large hail,
locally heavy rainfall and frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to scattered thunderstorms are expected across the area
Tuesday through Sunday, primarily in the afternoon and evening
hours. An isolated severe thunderstorm cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 24, 3:56 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 PM EDT Mon Jun 24 2019

GAZ002>005-012-242130-
Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Murray GA-
456 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...SOUTHERN CATOOSA...
SOUTHEASTERN WALKER...NORTHERN GORDON AND WESTERN MURRAY COUNTIES
UNTIL 530 PM EDT...

At 455 PM EDT...a strong thunderstorm was near Naomi, or near
Lafayette...moving east at 40 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Lafayette, Chatsworth, Chickamauga, Varnell, Tunnel Hill,
Resaca, Naomi, Sumac, Suttles Mill, Noble, Wood Station, Rocky Face,
Tilton, Mill Creek, Linwood, Beaumont, Dawnville, Villanow and
Nickelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3464 8535 3486 8534 3490 8478 3458 8481
TIME...MOT...LOC 2055Z 272DEG 34KT 3474 8520

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jun 24, 4:02 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
502 PM EDT Mon Jun 24 2019

GAZ030-031-041-042-242145-
Polk GA-Haralson GA-Carroll GA-Paulding GA-
502 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR POLK...HARALSON...NORTHEASTERN
CARROLL AND SOUTHWESTERN PAULDING COUNTIES UNTIL 545 PM EDT...

At 502 PM EDT...a strong thunderstorm was near Oak Level, or 10 miles
southeast of Piedmont...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cedartown, Buchanan, Bremen, Temple, Rockmart, Tallapoosa, Aragon,
Fish Creek, Etna, Eubank Lake, Esom Hill, Antioch, Van Wert,
Draketown and Felton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3409 8505 3408 8504 3374 8497 3372 8535
      3401 8541
TIME...MOT...LOC 2102Z 258DEG 24KT 3381 8551

WIND...40MPH
Special weather statement, Jun 24, 4:09 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
509 PM EDT Mon Jun 24 2019

GAZ020-021-242145-
Cherokee GA-Bartow GA-
509 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND BARTOW COUNTIES
UNTIL 545 PM EDT...

At 508 PM EDT...a strong thunderstorm was over Cassville, or near
Cartersville...moving east at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Canton, Cartersville, Woodstock, Holly Springs, Euharlee, Emerson,
Ball Ground, White, Waleska, Kingston, Cassville, Buffington, Hickory
Flat, Union Hill, Lake Arrowhead, Red Top Mountain State Park, Little
River Landing, George Washington Carver St Pk, Lebanon and Pine Log.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3439 8442 3438 8442 3438 8440 3437 8440
      3438 8439 3412 8437 3413 8451 3414 8494
      3432 8495
TIME...MOT...LOC 2108Z 266DEG 36KT 3424 8484

WIND...40MPH
Local storm report, Jun 24, 4:12 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     1 NW WORKMORE           31.94N  82.95W
06/22/2019                   TELFAIR            GA   EMERGENCY MNGR

            SEVERAL TREES WERE REPORTED DOWN NEAR WORKMORE MILAN
            ROAD AND HIGHWAY 441.

&&

EVENT NUMBER FFC1900477

LREAVES
Special weather statement, Jun 24, 4:31 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
531 PM EDT Mon Jun 24 2019

GAZ024-242200-
Banks GA-
531 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR BANKS COUNTY UNTIL 600 PM EDT...

At 531 PM EDT...a strong thunderstorm was near Homer...moving east at
25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Homer, Hollingsworth and Pinefield Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3448 8347 3446 8340 3442 8338 3432 8339
      3430 8337 3430 8361 3442 8364 3442 8362
      3444 8361 3445 8359 3449 8355 3449 8352
TIME...MOT...LOC 2131Z 265DEG 23KT 3438 8356

WIND...40MPH
Special weather statement, Jun 24, 4:41 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
541 PM EDT Mon Jun 24 2019

GAZ030>032-041-042-242215-
Polk GA-Cobb GA-Haralson GA-Carroll GA-Paulding GA-
541 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...NORTHWESTERN
COBB...HARALSON...CARROLL AND PAULDING COUNTIES UNTIL 615 PM EDT...

At 541 PM EDT...a line of strong thunderstorms was along a line
extending from near Burnt Hickory Ridge to Chalafinnee...and moving
east at 50 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Marietta, Carrollton, Dallas, Buchanan, Kennesaw, Acworth, Villa
Rica, Powder Springs, Bremen, Temple, Rockmart, Hiram, Tallapoosa,
Bowdon, Mount Zion, Aragon, Waco, Braswell, Yorkville and Burnt
Hickory Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3408 8504 3407 8442 3378 8481 3378 8490
      3372 8490 3351 8519 3352 8531 3387 8538
TIME...MOT...LOC 2141Z 257DEG 43KT 3404 8489 3356 8563

HAIL...0.25IN
WIND...50MPH

The radar

The Atlanta radar (KFFC), 99 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 24, 4:44 PM EST to 5:14 PM EST
Where
Cherokee County, 0.9 mi WNW of North Canton to 4.77 mi NE of Waleska
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.255, -84.495

The Cherokee County Emergency Manager reported trees and power lines blown down across the northern half of the county, including around Lucky Street and Waleska Road in Canton and along Pleasant Union Road.

Thunderstorm Wind, Paulding

When
June 24, 5:00 PM EST to 5:30 PM EST
Where
Paulding County, 1.35 mi SW of Pumpkin to 0.79 mi SSW of Roxana
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.908, -84.899

The Paulding County Emergency Manager reported several trees and power lines blown down from around Dallas into the northeastern corner of the county.

Thunderstorm Wind, Cherokee

When
June 24, 5:05 PM EST to 5:40 PM EST
Where
Cherokee County, 1.64 mi SW of Woodstock to 0.24 mi SE of Ophir
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.086, -84.543

The Cherokee County Emergency Manager reported trees and power lines blown down across the county from Woodstock to Lathemtown.

Thunderstorm Wind, Forsyth

When
June 24, 5:16 PM EST to 5:46 PM EST
Where
Forsyth County, 1.19 mi WNW of Cumming to 1.94 mi ESE of Silver City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.206, -84.169

The Forsyth County Emergency Manager reported trees blown down across the northern end of the county from the west side of Cumming to the area between Silver City and Coal Mountain.

Thunderstorm Wind, Cobb

When
June 24, 5:20 PM EST to 5:50 PM EST
Where
Cobb County, 3.47 mi W of Due West to 0.92 mi N of Westoak
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
33.975, -84.730

The Cobb County 911 center reported numerous trees blown down across the county from the Wofford Lake area around the intersection of Woodlore Drive and Due West Road to Marietta and Kennesaw State University. A tree fell onto a home on Maple Avenue in Marietta, and another tree fell onto a vehicle on North Marietta Parkway. No injuries were reported.

Thunderstorm Wind, Douglas

When
June 24, 5:25 PM EST to 5:55 PM EST
Where
Douglas County, 2.05 mi NNE of Fairplay to 1.54 mi SE of Chapel Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.659, -84.863

The Douglas County Emergency Manager reported several trees blown down across the southern end of the county from the Fairplay area to Chapel Hill.

Thunderstorm Wind, Gwinnett

When
June 24, 5:48 PM EST to 6:30 PM EST
Where
Gwinnett County, 2.92 mi WSW of Lilburn to 1.6 mi NNE of Hog Mtn
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.869, -84.179

The Gwinnett County Emergency Manager reported numerous trees blown down across the county from Duluth to Dacula and Centerville to Buford.

Thunderstorm Wind, Fulton

When
June 24, 5:56 PM EST to 6:16 PM EST
Where
Fulton County, 0.45 mi ESE of Goodes to 0.24 mi NW of East Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
NWS Employee
Coordinates
33.528, -84.663

Reports of trees and power lines blown down from Palmetto to East Point were received from an off-duty National Weather Service employee and on social media.

Thunderstorm Wind, Carroll

When
June 24, 6:06 PM EST to 6:16 PM EST
Where
Carroll County, 0.35 mi NNE of Burwell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.585, -85.199

The Carroll County Emergency Manager reported a tree blown down near the intersection of Lavvorn Road and Burwell Mt Zion Road.

Thunderstorm Wind, Heard

When
June 24, 6:09 PM EST to 6:39 PM EST
Where
Heard County, 0.55 mi ESE of Waresville to 0.18 mi N of Corinth
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
33.228, -85.221

The Heard County 911 center reported several trees and power lines blown down across the southern end of the county from Texas to Corinth.

Thunderstorm Wind, Carroll

When
June 24, 6:10 PM EST to 6:20 PM EST
Where
Carroll County, 2.17 mi WNW of Plowshare
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.559, -85.116

The Carroll County Emergency Manager reported a tree blown down in the 100 block of Tyus Carrollton Road.

Thunderstorm Wind, Carroll

When
June 24, 6:10 PM EST to 6:20 PM EST
Where
Carroll County, 2.17 mi WNW of Plowshare
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.559, -85.116

The Carroll County Emergency Manager reported a tree blown down in the 100 block of Tyus Carrollton Road.

Thunderstorm Wind, Fayette

When
June 24, 6:42 PM EST to 6:57 PM EST
Where
Fayette County, 1.01 mi WNW of Stop to 1.31 mi S of Lees Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
33.486, -84.596

A few trees were blown down from Tyrone to Sandy Creek according to reports received from an off-duty National Weather Service employee and a trained spotter.

Thunderstorm Wind, Henry

When
June 24, 6:59 PM EST to 7:29 PM EST
Where
Henry County, 0.96 mi W of Hampton to 0.57 mi NE of Ola
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
NWS Employee
Coordinates
33.380, -84.297

Several trees were blown down from Hampton to Ola according to reports received from an off-duty National Weather Service employee and on social media.

Thunderstorm Wind, Newton

When
June 24, 7:44 PM EST to 7:59 PM EST
Where
Newton County, 1.63 mi SSE of Jerusalem
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.500, -83.715

The public reported a large oak tree blown down on Mill Pond Road near Highway 11.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842130, 842135, 842141, 842151, 842158, 842162, 842168, 842169, 842147, 842176, 842148, 842153, 842185, 842190, 842192.